Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 99, NWS Wilmington, OH

April 30, 2017Grant County, Owen County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 30, 2017, 7:21 PM EDT for Grant County, Owen County, Kentucky. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2017, 7:21 PM EDT (23:21 UTC)
Expired
Apr 30, 2017, 8:00 PM EDT
In force
39 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Grant County, KY, Owen County, KY

The radar

The Louisville radar (KLVX), 113 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 7:59 PM EDTTSTM WND DMG3 Nnw Williamstown, KYTREE DOWN ON DIXIE HIGHWAY AT DRY RIDGE BYPASS.
Apr 30, 7:59 PM EDTTSTM WND DMGNnw Williamstown, KYTREE DOWN IN WILLIAMSTOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 447 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
447 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

156 
WUUS51 KILN 302321
SVRILN
KYC081-187-010000-
/O.NEW.KILN.SV.W.0099.170430T2321Z-170501T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
721 PM EDT SUN APR 30 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Grant County in northern Kentucky...
  Owen County in northern Kentucky...

* Until 800 PM EDT.

* At 720 PM EDT, a severe thunderstorm was located 11 miles north of
  Frankfort, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Williamstown, Crittenden, Dry Ridge, Owenton, Corinth, Monterey,
  Gratz, Stewartsville, Elk Lake, Beechwood, Northcutt, Natlee, Camp
  Northward, New Columbus, Elmer Davis Lake, Sherman, Elliston,
  Harmony, Cherry Grove and Long Ridge.

This includes I-75 in Kentucky between mile markers 144 and 163.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3836 8487 3838 8490 3842 8488 3843 8493
      3845 8491 3846 8492 3846 8493 3843 8494
      3843 8496 3847 8495 3849 8499 3852 8499
      3871 8481 3873 8478 3877 8476 3875 8452
      3851 8448 3849 8456 3835 8474 3834 8479
TIME...MOT...LOC 2320Z 216DEG 43KT 3835 8494 

HAIL...<.75IN
WIND...60MPH
 
$$

Novak
1 follow-up statement
703 
WWUS51 KILN 302346
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
746 PM EDT SUN APR 30 2017

KYC081-187-010000-
/O.CON.KILN.SV.W.0099.000000T0000Z-170501T0000Z/
Grant KY-Owen KY-
746 PM EDT SUN APR 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR GRANT AND CENTRAL OWEN COUNTIES...

At 746 PM EDT, a severe thunderstorm was located 7 miles southwest of
Dry Ridge, moving northeast at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Williamstown, Crittenden, Dry Ridge, Owenton, Corinth, Stewartsville,
Elk Lake, Beechwood, Northcutt, Natlee, Camp Northward, New Columbus,
Sherman, Elliston, Harmony, Cherry Grove, Long Ridge, Williamstown
Lake, Eagle Hill and Twin Bridges.

This includes I-75 in Kentucky between mile markers 144 and 163.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3860 8491 3871 8481 3873 8478 3877 8476
      3875 8452 3851 8448 3849 8456 3835 8474
TIME...MOT...LOC 2346Z 216DEG 43KT 3861 8470 

HAIL...<.75IN
WIND...60MPH
 
$$

Novak

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 4:07 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Apr 30, 4:07 PM EDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
407 PM EDT Sun Apr 30 2017

.SYNOPSIS...
Thunderstorms will occur ahead of a cold front that will move
across the area late tonight into Monday morning. Much cooler
air will move in behind this system with below normal
temperatures expected through the rest of the week. Wet weather
will return during the latter part of the week as low pressure
slowly tracks across the Tennessee Valley.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Scattered thunderstorms that have been tracking across far
eastern counties this afternoon will move east of the area over
the next several hours. Appears that MCS lifting out of the mid
South will make it into western counties this evening, although
in a continuing weakening phase.

New convection will develop along a strong cold front and move
into the forecast area late tonight, likely after 2 am. CAPE may
still be around 500 J/kg as this enters our area with
instability waning further towards daybreak as the line
progresses east. 0-3 km shear is forecast to be mainly parallel
to the line which is not particularly favorable. But cannot rule
out the potential for some strong to possibly severe storms
late tonight. System is rather progressive, so while there could
be some locally heavy rainfall, the lack of persistent rain
should minimize flood potential. But with saturated ground in
much of the region, could still be some minor flood issues here
or there.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Line of showers and thunderstorms will still be ongoing at the
beginning of the period but exiting the area by mid morning as a
cold front moves east. Looks like there could be some clearing
right behind the front. But then the combination of moisture
wrapping in behind the system and insolation should result in a
rather extensive stratocumulus deck. Winds will become gusty. At
this point expect them to remain below wind advisory criteria.

A short wave rotating around an upper low in the Great Lakes
will swing across the region Monday night. This may result in a
few showers, mainly to the north and west of Dayton. In the
wake of this short wave clouds may start to erode from the south
later in the night. Winds will decrease a bit from their speeds
during the day but still persist between 10 and 20 mph.

In cold advection, temperature rise on Monday will only be 5-8
degrees from morning readings. Lows Monday night will fall back
into the 40s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
An upper level low pressure system situated over the northern Great
Lakes Tuesday morning will shift east across Quebec through Tuesday
night. This will help keep our area in cool cyclonic flow through
the day on Tuesday with a few showers possible across the northern
fringe of our fa. With a 35-45 knot 925-850 mb jet rotating across
our area through the day and some developing low level CAA, winds
will be gusty once again through the day.

Mid level short wave energy dropping down across the Plains will
help carve out a trough over the Mississippi Valley through mid
week. This will eventually lead to a closed low developing which is
then forecast to drift slowly east across the Tennessee Valley
through the end of the week. As an associated surface low moves
slowly east across the Tennessee Valley, expect fairly widespread
showers to slowly overspread the area later Wednesday and into the
day on Thursday. A chance of showers will then linger through Friday
and possibly into Saturday as the upper level low slowly pushes
east. High pressure and a drier airmass will then try to build into
the area for Sunday.

With the cool upper level low affecting the region through much of
the long term period, temperatures will remain several degrees below
normal through most of the week. Some moderation back closer to
normal will be possible by the weekend.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
VFR conditions will continue for the early part of the TAF
period. However, south winds will continue to gust up to 30 kt.
Winds will decrease a little after sunset, but some gusts will
still occur. Some weakening convection could work in from the
southwest after 00Z, although there is a fair bit of uncertainty
whether this will happen. Better chance of showers and
thunderstorms will be after 06Z with convection occurring ahead
of a cold front. May be temporary IFR visibilities with these
storms, but this far out in the forecast opted to not include
this potential in a TEMPO group yet. Winds will veer slightly
behind the front and increase in strength late in the TAF
period.

OUTLOOK...Wind gusts to 35 kt possible Monday afternoon and
evening and then again on Tuesday. MVFR ceilings and
visibilities possible again Thursday through Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...JGL
AVIATION...
Hazardous weather outlook, Apr 30, 4:14 PM EDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
414 PM EDT Sun Apr 30 2017

KYZ097>100-OHZ045-046-054>056-063>065-073-074-079>082-088-011000-
Bracken-Robertson-Mason-Lewis-Union OH-Delaware-Madison-Franklin OH-
Licking-Fayette OH-Pickaway-Fairfield-Ross-Hocking-Brown-Highland-
Adams-Pike-Scioto-
414 PM EDT Sun Apr 30 2017

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Wind gusts up to 40 MPH are possible on Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>044-
051>053-060>062-070>072-077-078-011000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Miami-Champaign-
Clark-Preble-Montgomery-Greene-Butler-Warren-Clinton-Hamilton-
Clermont-
414 PM EDT Sun Apr 30 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will move into the region late tonight ahead of a cold
front. A few storms could produce strong to severe winds gusts. In
addition, locally heavy rain could lead to some minor flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Wind gusts up to 40 MPH are possible on Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 30, 5:11 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Wilmington OH
511 PM EDT SUN APR 30 2017

OHZ034-035-042-043-302145-
Auglaize OH-Darke OH-Shelby OH-Mercer OH-
511 PM EDT SUN APR 30 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SHELBY...
NORTHEASTERN DARKE...AUGLAIZE AND SOUTHEASTERN MERCER COUNTIES UNTIL
545 PM EDT...

At 510 PM EDT, radar indicated strong thunderstorms along a line
extending from Spencerville In Allen County to 7 miles north of
Versailles, moving northeast at 50 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...

Locations impacted include...
Wapakoneta, St. Marys, Fort Shawnee, New Bremen, Minster,
Cridersville, Anna, Fort Loramie, Jackson Center, Botkins, New
Knoxville, Waynesfield, Moulton, Osgood, Chickasaw, North Star,
Buckland, Uniopolis, Kettlersville and Yorkshire.

This includes I-75 in Ohio between mile markers 99 and 118.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4066 8422 4066 8411 4064 8411 4064 8395
      4054 8399 4052 8399 4042 8402 4027 8459
      4069 8438 4069 8422
TIME...MOT...LOC 2110Z 222DEG 45KT 4070 8434 4033 8454

Novak
Special weather statement, Apr 30, 5:37 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Wilmington OH
537 PM EDT SUN APR 30 2017

OHZ042-043-051-302215-
Darke OH-Shelby OH-Miami OH-
537 PM EDT SUN APR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SHELBY...DARKE AND NORTHWESTERN
MIAMI COUNTIES UNTIL 615 PM EDT...

At 537 PM EDT, radar indicated a strong thunderstorm over Greenville,
moving northeast at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Sidney, Piqua, Greenville, Versailles, Covington, Newport, Bradford,
Fort Loramie, Ansonia, Hardin, Webster, Russia, Gettysburg,
Kettlersville, Lockington, Union Corners, Polo, Newbern, Darke County
Airport and State Route 47 at US Route 127.

This includes I-75 in Ohio between mile markers 84 and 97.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4025 8402 4001 8464 4014 8473 4038 8439
      4038 8434 4042 8434 4046 8428
TIME...MOT...LOC 2137Z 235DEG 37KT 4009 8462

Novak
Special weather statement, Apr 30, 5:44 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Wilmington OH
544 PM EDT SUN APR 30 2017

OHZ026-035-302230-
Auglaize OH-Hardin OH-
544 PM EDT SUN APR 30 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN HARDIN AND
NORTHEASTERN AUGLAIZE COUNTIES UNTIL 630 PM EDT...

At 544 PM EDT, radar indicated strong thunderstorms along a line
extending from near Bluffton to near Waynesfield, moving northeast at
45 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Ada, Forest, Dunkirk, Alger, Waynesfield, Blanchard, Mcguffey,
Uniopolis, Patterson, Dola, Grant, Huntersville, St. Johns, State
Route 195 at State Route 235 and Walton.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4082 8350 4073 8350 4053 8409 4064 8408
      4065 8388 4082 8388
TIME...MOT...LOC 2144Z 233DEG 39KT 4086 8397 4057 8407

Novak
Special weather statement, Apr 30, 6:09 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Wilmington OH
609 PM EDT SUN APR 30 2017

OHZ043-044-051-052-302245-
Champaign OH-Logan OH-Shelby OH-Miami OH-
609 PM EDT SUN APR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SHELBY...
NORTHWESTERN CHAMPAIGN...SOUTHWESTERN LOGAN AND NORTHEASTERN MIAMI
COUNTIES UNTIL 645 PM EDT...

At 609 PM EDT, radar indicated a strong thunderstorm near Piqua,
moving northeast at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Troy, Piqua, Bellefontaine, St. Paris, De Graff, Quincy, Fletcher,
Casstown, Logansville, Rosewood, Carysville, Ballou, Plattsville,
Maplewood, Springhills, Kiser Lake State Park, Farrington and
Pemberton.

This includes I-75 in Ohio between mile markers 78 and 80.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4002 8411 4009 8425 4043 8399 4033 8373
TIME...MOT...LOC 2209Z 218DEG 40KT 4013 8412

Novak
Special weather statement, Apr 30, 6:26 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Wilmington OH
626 PM EDT SUN APR 30 2017

OHZ026-035-043-044-302300-
Auglaize OH-Logan OH-Shelby OH-Hardin OH-
626 PM EDT SUN APR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHELBY...
NORTHWESTERN LOGAN...SOUTHWESTERN HARDIN AND NORTHEASTERN AUGLAIZE
COUNTIES UNTIL 700 PM EDT...

At 625 PM EDT, radar indicated a strong thunderstorm near Anna,
moving northeast at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Anna, Jackson Center, Russells Point, Botkins, Lakeview, Alger,
Waynesfield, Chippewa Park, Roundhead, Mcguffey, Port Jefferson,
Fryburg, Montra, Silver Creek, Jumbo, St. Johns, Walton, Maplewood,
New Hampshire and Bloom Center.

This includes I-75 in Ohio between mile markers 99 and 107.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4075 8388 4060 8361 4033 8410 4044 8425
      4064 8400 4065 8388
TIME...MOT...LOC 2225Z 227DEG 35KT 4041 8412

Haines
Special weather statement, Apr 30, 6:50 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Wilmington OH
650 PM EDT SUN APR 30 2017

OHZ026-302300-
Hardin OH-
650 PM EDT SUN APR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARDIN COUNTY UNTIL 700
PM EDT...

At 650 PM EDT, radar indicated a strong thunderstorm near Kenton,
moving northeast at 55 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Kenton, Forest, Dunkirk, Blanchard, Patterson, Dola and Grant.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4082 8350 4070 8350 4070 8347 4060 8359
      4070 8378 4082 8367
TIME...MOT...LOC 2250Z 218DEG 49KT 4071 8362

Novak

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 12:39 AM EDTSpecial Weather StatementILNCarroll36 min
Apr 30, 1:08 AM EDTAreal Flood AdvisoryILNBoone, Carroll2 hr
Apr 30, 7:59 PM EDTSevere Thunderstorm WarningILNCampbell, Grant, Kenton, Pendleton31 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.